I was prescribed 300mg Gabapentin twice a day for anxiety, it kinda made me feel like I was drunk/high at the same time, but I imagine that effect would go away after a while. I didn't notice a big effect on anxiety. I was surprised to read on the pharmacy pamphlet that as an antiseizure med it could cause seizures. . . . However, most medications list that side effect. . . and I presume it's extremely rare. Anyways, I took it for two days, decided it wasn't for me and just stopped. While it is supposed to have a withdrawal profile similar to Benzos/alcohol/barbiturates - taking it for a test run, or a couple days to a week - isn't long enough to get a dependence and you wouldn't have to taper off.
In the prescription handout it will tell you to take your first dose before bedtime, I strongly suggest following that advice lol. I didn't feel bad per se, just wonky. The following doses didn't affect me as much. It didn't seem to affect my anxiety, maybe I didn't take it long enough. I have heard mixed reviews about it, I do know that it's supposed to work very well for nerve pain.
Don't take this post as a "horror story", it simply didn't work for me - However, that doesn't mean you shouldn't give it a shot. If you decided after a week or so it wasn't for you, there'd be no need to taper off. Unless you were on a very high dose, then it might be wise to reduce your dose back down to zero over a week or two, just to be safe.